Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 93, NWS San Angelo, TX

May 11, 2011Mason County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 11, 2011, 5:17 PM CDT for Mason County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 5:17 PM CDT (22:17 UTC)
Expired
May 11, 2011, 6:00 PM CDT
In force
43 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Mason County, TX

The radar

The San Angelo radar (KSJT), 150 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 3:46 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2847 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2847 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
3.3
Supercell composite
15.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WUUS54 KSJT 112217
SVRSJT
TXC319-112300-
/O.NEW.KSJT.SV.W.0093.110511T2217Z-110511T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
517 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MASON COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 600 PM CDT

* AT 512 PM CDT...A SEVERE THUNDERSTORM WAS 18 MILES WEST OF LOYAL
  VALLEY...OR 6 MILES SOUTHWEST OF MASON...MOVING SOUTHEAST AT 15
  MPH.

  STORM HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.

  WITH POSSIBLE STORM IMPACTS...
  NUMEROUS VEHICLE DENTS...
  MODERATE TO SIGNIFICANT ROOF AND PLASTIC SIGN DAMAGE...
  SOME EXPOSED HOME AND VEHICLE WINDOWS WILL CRACK OR BREAK...
  INJURY TO UNPROTECTED PEOPLE AND ANIMALS...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  SOUTHERN MASON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZE HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR CENTRAL TEXAS.

&&

LAT...LON 3064 9896 3051 9896 3051 9948 3059 9948
      3078 9933
TIME...MOT...LOC 2216Z 331DEG 13KT 3066 9928

$$

HUBER
1 follow-up statement
481 
WWUS54 KSJT 112242
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
542 PM CDT WED MAY 11 2011

TXC319-112300-
/O.CON.KSJT.SV.W.0093.000000T0000Z-110511T2300Z/
MASON TX-
542 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN MASON COUNTY...

AT 540 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF
LOYAL VALLEY...OR 9 MILES SOUTH OF MASON...MOVING SOUTHEAST AT 15
MPH.

  STORM HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.

  WITH POSSIBLE STORM IMPACTS...
  DENTED VEHICLES...
  MODERATE ROOF DAMAGE...
  MAY BREAK WINDOWS ON VEHICLES AND HOMES...
  MAY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF SOUTHERN MASON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR CENTRAL TEXAS.

&&

LAT...LON 3064 9896 3051 9896 3051 9948 3059 9948
      3078 9933
TIME...MOT...LOC 2242Z 317DEG 15KT 3061 9925

$$

HUBER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:38 PM CDT, 39 minutes earlier.

Area forecast discussion, May 11, 4:38 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
438 PM CDT WED MAY 11 2011

.DISCUSSION...
RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM FOR WESTERN
SECTIONS OF THE BIG COUNTRY AND CONCHO VALLEY...WHERE LITTLE
OR NO RAINFALL OCCURRED TODAY.

SEVERE THUNDERSTORM WATCH #283...WHICH REPLACED THE PREVIOUS
WATCH...COVERS 3 OF OUR FAR SOUTHEASTERN COUNTIES. DRYLINE HAS
ADVANCED EAST INTO THAT AREA LATE THIS AFTERNOON.

THE DRYLINE EXPECTED TO MAKE LITTLE FURTHER PROGRESS BEFORE
STALLING AND MAKING A PARTIAL RETREAT TONIGHT. CARRYING THE HIGHER
POPS ACROSS THE ABOVE MENTIONED 3 COUNTIES EARLY THIS
EVENING...TRALING OFF TO SLIGHT CHANCE TONIGHT. MOSTLY CLEAR AND
COOLER CONDITIONS EXPECTED FOR THE WESTERN THIRD OF OUR AREA WHERE
A DRY AIRMASS...DECREASING WINDS AND RADIATIONAL COOLING WILL
ALLOW TEMPERATURES TO DROP INTO THE MID/UPPER 50S FOR OVERNIGHT
LOWS.

THE DRYLINE IS EXPECTED TO ADVANCE TO OUR FAR EASTERN AND
SOUTHEASTERN COUNTIES AGAIN ON THURSDAY. AN UPPER LOW WILL MAKE
SLOW EASTWARD PROGRESS ACROSS THE CENTRAL PLAINS WITH A TROUGH
EXTENSION SOUTH INTO TEXAS. WITH THIS SETUP...SCATTERED THUNDERSTORMS
A POSSIBILITY ACROSS OUR SOUTHEASTERN COUNTIES...MAINLY FROM
MIDDAY THROUGH AFTERNOON ALONG AND AHEAD OF THE DRYLINE. AS
THE UPPER SYSTEM STARTS TO MOVE EAST OUT OF THE CENTRAL/SOUTHERN
PLAINS...A COLD FRONT WILL PUSH SOUTH ACROSS WEST CENTRAL TEXAS
THURSDAY NIGHT/EARLY FRIDAY MORNING. A DRY BUT COOLER AIRMASS
WILL SETTLE OVER OUR AREA FRIDAY INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 58  89  54  80  52 /  10  10  10   0  10
SAN ANGELO 	 56  91  55  83  52 /  10  10  10   0   0
JUNCTION 	 64  88  62  84  53 /  20  20  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: COKE...FISHER...HASKELL...JONES...NOLAN...STERLING.

&&
Hazardous weather outlook, May 11, 2:43 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
243 PM CDT WED MAY 11 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-121100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
243 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS THE HEARTLAND AND NORTHWEST
HILL COUNTRY THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE WITH
THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...LOCALLY HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLOODING.

A RED FLAG WARNING REMAINS IN EFFECT THROUGH EARLY THIS EVENING
FOR THE WESTERN BIG COUNTRY AND NORTHWEST CONCHO VALLEY. WEST
WINDS WILL CONTINUE AT 20 MPH WITH RELATIVE HUMIDITIES AROUND 15
PERCENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
ALONG AND EAST OF A DRYLINE THAT WILL EXTEND FROM NEAR BROWNWOOD
TO JUNCTION. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY OR ON THURSDAY
AFTERNOON.

JOHNSON

In the hours before

Special weather statement, May 11, 1:45 PM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
145 PM CDT WED MAY 11 2011

TXZ140-155-111930-
SAN SABA TX-BROWN TX-
145 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT FOR SAN
SABA AND BROWN COUNTIES...

AT 142 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 4
MILES NORTH OF BLANKET TO 11 MILES SOUTH OF RICHLAND SPRINGS...OR
ALONG A LINE EXTENDING FROM 12 MILES WEST OF COMANCHE TO 11 MILES
SOUTH OF RICHLAND SPRINGS...MOVING EAST AT 40 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SPRING CREEK AND ALGERITA BY 155 PM CDT
  HARKEYVILLE BY 205 PM CDT
  SAN SABA BY 210 PM CDT
  CHAPPEL BY 220 PM CDT
  US-190 NEAR THE SAN SABA-LAMPASSES COUNTY LINE AND BEND BY 225 PM
  CDT

DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR WESTERN TEXAS.

JOHNSON
Special weather statement, May 11, 2:46 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
246 PM CDT WED MAY 11 2011

TXZ170-112015-
MASON TX-
246 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT FOR MASON
COUNTY...

AT 245 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER LOYAL VALLEY...OR ABOUT 19 MILES
SOUTHEAST OF MASON...MOVING NORTHEAST AT 40 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  SOUTHEASTERN MASON COUNTY.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR CENTRAL TEXAS.

JOHNSON
Special weather statement, May 11, 3:06 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
306 PM CDT WED MAY 11 2011

TXZ140-154-155-112100-
MCCULLOCH TX-SAN SABA TX-BROWN TX-
306 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR
MCCULLOCH...SAN SABA AND BROWN COUNTIES...

AT 303 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 7
MILES NORTHEAST OF SKEETERVILLE TO 14 MILES SOUTH OF BRADY...MOVING
NORTHEAST AT 35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  THE INTERSECTION OF RANCH ROAD 765 AND RANCH ROAD 45 BY 315 PM CDT
  VOCA AND RICHLAND SPRINGS BY 325 PM CDT
  SPRING CREEK BY 335 PM CDT
  ALGERITA...HARKEYVILLE AND SAN SABA BY 400 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR CENTRAL TEXAS.

JOHNSON
Local storm report, May 11, 3:20 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
320 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             6 S BALLINGER           31.65N  99.96W
05/11/2011  E1.50 INCH       RUNNELS            TX   PUBLIC

            HAIL JUST UNDER THE SIZE OF GOLF BALLS AND WINDS OF
            50-60 MPH 4 MILES NORTH OF THE CONCHO AND RUNNELS COUNTY
            LINE ON U.S. HIGHWAY 83.

&&

EVENT NUMBER SJT1100176

SN
Special weather statement, May 11, 3:59 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
359 PM CDT WED MAY 11 2011

TXZ170-112130-
MASON TX-
359 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR MASON
COUNTY...

AT 358 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH OF KATEMCY...OR ABOUT 6
MILES NORTH OF MASON...MOVING NORTHEAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FREDONIA BY 415 PM CDT
  PONTOTOC BY 420 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR CENTRAL TEXAS.

JOHNSON
Local storm report, May 11, 4:19 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
419 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             MASON                   30.75N  99.23W
05/11/2011  E1.75 INCH       MASON              TX   FIRE DEPT/RESCUE

            GOLF BALL SIZE HAIL REPORTED IN MASON.

&&

EVENT NUMBER SJT1100177

CD

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:59 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan46 min
May 11, 9:36 AM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels, Tom Green39 min
May 11, 9:51 AM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor39 min
May 11, 10:16 AM CDTAreal Flood AdvisorySJTRunnels119 min
May 11, 10:17 AM CDTSevere Thunderstorm WarningSJTColeman, Runnels43 min
May 11, 10:52 AM CDTAreal Flood AdvisorySJTTom Green113 min
May 11, 11:16 AM CDTAreal Flood AdvisorySJTCallahan, Coleman119 min
May 11, 11:32 AM CDTSevere Thunderstorm WarningSJTCallahan, Coleman43 min
May 11, 11:37 AM CDTAreal Flood AdvisorySJTConcho113 min
May 11, 12:03 PM CDTAreal Flood AdvisorySJTBrown117 min
May 11, 1:04 PM CDTFlash Flood WarningSJTBrown116 min
May 11, 1:04 PM CDTSevere Thunderstorm WarningSJTBrown41 min
May 11, 1:31 PM CDTAreal Flood AdvisorySJTSan Saba119 min
May 11, 2:05 PM CDTSevere Thunderstorm WarningSJTMason40 min
May 11, 3:09 PM CDTAreal Flood AdvisorySJTBrown111 min
May 11, 4:22 PM CDTSevere Thunderstorm WarningSJTMason53 min
May 11, 6:01 PM CDTSevere Thunderstorm WarningSJTMason59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.